Valproate, carnitine and hyperammonemia

Therapy with valproate is associated with hyperammonemia, usually less than 2-3 times the upper limit of the reference range. It is frequent in patients on combination therapy for epilepsy. The mechanism is decreased production of mitochondrial acetyl CoA, which causes decrease in N -acetylglutamate, an activator of carbamoyl phosphate synthetase. Thus, patients with partial enzyme deficiencies may be at increased risk of developing symptomatic hyperammonemia during treatment with valproate.

Valproate can also cause a carnitine deficiency, which leads to B-oxidation impairment followed by urea cycle inhibition. Administration of carnitine has been shown to speed the decrease of ammonia in patients with valproic acid–induced encephalopathy, but further studies are needed to clarify the therapeutic and prophylactic role of carnitine and optimal regimen of administration. reference_ids_tool_tip reference_ids [12] Asymptomatic hyperammonemia has been reported as a frequent, but transient finding following intravenous loading dose of valproic acid. reference_ids_tool_tip reference_ids [13]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: